“Further evaluation of hip injectates and the injection population is warranted.”
Patients with osteoarthritis who receive hip injections of steroids plus anesthetics may experience higher rates of osteonecrosis and collapse compared with patients receiving shoulder injections and sham hip injections, according a study presented at the Radiological Society of North America's 2017 annual meeting held November 26 to December 1 in Chicago, Illinois.
Researchers evaluated outcomes in patients with OA injected with 40 mg triamcinolone and 4 mL 0.5% preservative-free ropivicaine in the hip (n=102), or in the glenohumeral joint (n=44), or receiving control hip injections (n=102). Two researchers performed a retrospective, blinded review of radiography findings before and after injection and compared these findings with the 2 matched control groups.
According to the first reviewer, 37% of patients receiving steroid hip injections showed worsening osteoarthritis compared with 32% of patients receiving shoulder injections and 26% of participants not receiving injections. The second reviewer found comparable percentages for all 3 groups, with 41% of patients injected in the hip injection displaying increased osteoarthritis vs 23% of participants receiving shoulder injections, and 20% of participants given sham hip injections.
In addition, the first reviewer found that 24% of hip injection patients had developed new osteonecrosis during the study period vs 20% observed by the second review. Reviewers 1 and 2 found that 15% and 17% of study participants developed collapse after hip steroid injection vs 5% and 2% of participants after shoulder injection and 9% and 4% after sham hip injection. More patients in receiving steroid vs sham hip injection had osteonecrosis (P =.001 and P =.01 for each reviewer) and collapse (P =.01 and P =.01).
Given the findings of this study, the investigators suggest that “further evaluation of hip injectates and the injection population is warranted” in future clinical trials.
Chang CY, Simeone FJ, Rafael J, et al. Hip Steroid/Anesthetic Injections: Is there an Increased Incidence of hip osteoarthritis progression, femoral head osteonecrosis and collapse? Abstract SSK13‐07. Presented at: RSNA 2017. Chicago, IL.